FDA Issues Advice for Patients with MoM Hip Replacement Devices
The American Food and Drug Administration (FDA) has issued new advice for patients with metal on metal (MoM) hip replacement devices due to an increased number of illnesses being reported attributable to metal particles from the MoM hip replacement devices entering the blood stream.
In a number of cases it has been reported that microscopic traces of chromium and cobalt have caused illnesses with recipient´s hearts, nervous systems, thyroid glands and kidneys. This is addition to the more common problems associated with MoM hip replacement devices such as inflammation in the hip area, pain in the groin and a change in the recipient´s ability to walk as friction develops between the metal ball and cup of the MoM hip replacement devices.
The FDA has recommended that patients with MoM hip replacement devices should consult with their doctor should they experience chest pains or a shortage or breath, deterioration in vision or hearing, fatigue and coldness, or a change in urination habits. Although these symptoms cannot be confirmed as being attributable to a failure in the MoM hip replacement devices until such time as the results of a blood test have been reviewed by an orthopaedic surgeon, an early diagnosis can potentially save those with MoM hip replacement devices a considerable amount of pain and discomfort if revision surgery is required.
The same microscopic particles which are responsible for these symptoms are also know to wear down the bone around the implant area and cause tissue necrosis. These issues make revision surgery of MoM hip replacement devices far more complicated and less likely to succeed. Patients undergoing revision surgery where the bone and tissues are not fully intact also require a longer rehabilitation period to recover from their operation and return to normal life.
What this would mean for those making injury compensation claims is that settlements of compensation for MoM hip replacement devices would have to reflect the increased level of pain and recovery time in addition to compensation for the personal injury they have sustained. However, according to the advice issued by the FDA, it is the patient´s best interests to monitor their health carefully for signs of illness which could be due to the potential system toxicity of MoM hip replacement devices.